Alert archive / Wisconsin / Wind Advisories in 2024
Wind Advisory 10, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Dec 3, 2024, 2:03 PM CST for 8 counties in Iowa; 7 counties in Minnesota; 13 counties in Wisconsin. It took effect at Dec 4, 2024, 11:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2024, 2:03 PM CST (20:03 UTC)
- In effect from
- Dec 4, 2024, 11:00 AM CST
- Expired
- Dec 4, 2024, 10:07 PM CST
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423 WWUS73 KARX 032003 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 203 PM CST Tue Dec 3 2024 IAZ008>010-018-019-029-MNZ079-086-087-094-095-040500- /O.NEW.KARX.WI.Y.0010.241204T1800Z-241205T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Mower-Fillmore- Including the cities of Preston, Cresco, Rochester, Decorah, New Hampton, Dodge Center, Oelwein, Charles City, Austin, Wabasha, and Osage 203 PM CST Tue Dec 3 2024 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast Iowa and southeast Minnesota. * WHEN...From noon to 9 PM CST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rieck
4 follow-up statements
109 WWUS73 KARX 040235 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 835 PM CST Tue Dec 3 2024 IAZ008>010-018-019-029-MNZ079-086-087-094-095-050300- /O.CON.KARX.WI.Y.0010.241204T1800Z-241205T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Mower-Fillmore- Including the cities of Rochester, Austin, Dodge Center, Wabasha, Charles City, Decorah, Cresco, New Hampton, Osage, Oelwein, and Preston 835 PM CST Tue Dec 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph are expected Wednesday afternoon and evening. * WHERE...Portions of north-central and northeast Iowa and southeast Minnesota. * WHEN...From noon to 9 PM CST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down which may result in a few power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JSB
824 WWUS73 KARX 040842 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 242 AM CST Wed Dec 4 2024 IAZ011-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-041645- /O.EXB.KARX.WI.Y.0010.241204T1700Z-241205T0600Z/ Allamakee-Clayton-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- Including the cities of Viroqua, Elkader, Waukon, Whitehall, Black River Falls, Winona, La Crosse, Neillsville, Tomah, Arcadia, Mauston, Prairie Du Chien, Sparta, Friendship, Caledonia, Platteville, Medford, Alma, and Richland Center 242 AM CST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Iowa, southeast Minnesota, and central, north central, southwest, and west central Wisconsin. * WHEN...From 11 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IAZ008>010-018-019-029-MNZ079-086-087-094-095-041645- /O.EXT.KARX.WI.Y.0010.241204T1700Z-241205T0600Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Mower-Fillmore- Including the cities of Oelwein, Preston, Osage, Charles City, Cresco, Rochester, Decorah, Austin, New Hampton, Wabasha, and Dodge Center 242 AM CST Wed Dec 4 2024 ...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 11 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Ferguson
937 WWUS73 KARX 041607 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1007 AM CST Wed Dec 4 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-050600- /O.CON.KARX.WI.Y.0010.241204T1700Z-241205T0600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Waukon, Winona, Preston, Platteville, Black River Falls, Medford, Viroqua, Elkader, Oelwein, Rochester, Friendship, La Crosse, Tomah, Cresco, Decorah, Arcadia, Alma, Wabasha, Charles City, Neillsville, Mauston, New Hampton, Sparta, Whitehall, Austin, Caledonia, Dodge Center, Prairie Du Chien, and Richland Center 1007 AM CST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northeast Iowa, southeast Minnesota, and central, north central, southwest, and west central Wisconsin. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DTJ
920 WWUS73 KARX 050407 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1007 PM CST Wed Dec 4 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-050515- /O.CAN.KARX.WI.Y.0010.000000T0000Z-241205T0600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Preston, Austin, Medford, Arcadia, Whitehall, Viroqua, Friendship, Rochester, Caledonia, New Hampton, Wabasha, Prairie Du Chien, Elkader, Alma, Sparta, Neillsville, Black River Falls, Waukon, Tomah, Decorah, Charles City, Osage, Dodge Center, Richland Center, Platteville, La Crosse, Mauston, Cresco, Winona, and Oelwein 1007 PM CST Wed Dec 4 2024 ...WIND ADVISORY IS CANCELLED... Winds are subsiding and no longer pose a threat. Winds will continue to decrease tonight. $$ Skow
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 3, 12:09 PM CST, 1 hour 54 minutes earlier. Its key messages:
- Windy and cold weather is expected Wednesday afternoon into Thursday morning. Gusts of 40+ MPH are possible which combined with falling temperatures will lead to wind chills below zero Thursday morning (-5 to -15F).
- Snow showers are possible Wednesday (20-30%), but accumulations will be light as higher amounts are expected to remain further north.
Area forecast discussion, Dec 3, 12:09 PM CST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1209 PM CST Tue Dec 3 2024 .KEY MESSAGES... - Windy and cold weather is expected Wednesday afternoon into Thursday morning. Gusts of 40+ MPH are possible which combined with falling temperatures will lead to wind chills below zero Thursday morning (-5 to -15F). - Snow showers are possible Wednesday (20-30%), but accumulations will be light as higher amounts are expected to remain further north. && .DISCUSSION... Issued at 345 AM CST Tue Dec 3 2024 Windy and Cold Wednesday Afternoon into Thursday Morning A 500hPa shortwave trough will drop south out of Canada tonight into Wednesday morning with an attendant jet streak in excess of 110kts deepening the trough throughout the day Wednesday. This deepening trough will be reflected to the surface as a surface low pressure system which will drag a cold front through the region Wednesday. The increased pressure gradient associated with these features will allow for wind speeds upwards of 50kts (57 mph) develop at 850hPa, stronger west of the Mississippi River. Strong cold air advection behind the aforementioned cold front will be very effective at steepening low- level lapse rates with model soundings suggesting that the boundary layer will be well mixed to at least 850hPa, if not higher, allowing the strong winds aloft to mix to the surface. Some model soundings suggest gusts upwards of 40kts (45mph) are possible, especially west of the Mississippi River. The deterministic NBM continues to be lower than model soundings would suggest, so have increased winds towards the 75th percentile. Temperatures also fall quickly behind the cold front Wednesday as strong cold air advection under northwest flow quickly moves across the region. The 03.00z LREF continues to indicate 70-100% probabilities of temperatures falling into the single digits across the region Wednesday night into Thursday leading to apparent temperatures below zero. Not expecting advisory criteria to be reached as the 03.00z LREF 10th percentile apparent temperature falls short, but apparent temperatures will be very cold beginning Wednesday afternoon and continuing into Thursday morning. Snow Showers Possible Wednesday As the cold front moves through the region Wednesday afternoon, ample forcing via 925-800hPa frontogenesis will move through the region as well which will coincide with a saturated DGZ as well as some MUCAPE given steep low-level lapse rates. This set-up results in an environment conducive to snow shower development, which is suggested in the majority of ensemble guidance with the 03.00z LREF suggesting a 20-50% probability of precipitation, although these probabilities are heavily weighted by the consistently more bullish ENS which suggests probabilities as high as 80%. The GEFS/GEPS remain much more reserved with 20-30% probabilities. Regardless of probability, amounts will be light with accumulations less than 1 inch expected as higher amounts remain to the north. There is some concern for freezing drizzle Wednesday morning before the DGZ fully saturates, but confidence in this scenario is low (< 20%) and any super-cooled liquid should quickly turn to ice as the stronger cold air advection gets going and the column quickly cools. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1137 AM CST Tue Dec 3 2024 An IFR-MVFR stratus deck has been primarily impacting smaller airports in central Wisconsin earlier this morning. Expect these to lift farther northeast later this afternoon. KLSE may scatter out at times given satellite imagery up to KMSP. A trough from the Central to Northern Plains will continue east over the Upper Mississippi River Valley tonight into early Wednesday morning. Increased south winds, seen on surface observations to the west, will therefore move over the forecast area. Initial winds gusts 20+ kts late tonight, increasing through Wednesday morning, peaking near 40kts late Wednesday. Flight restrictions move from northwest to southeast through Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Falkinham AVIATION...JAR
Hazardous weather outlook, Dec 3, 4:40 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 440 AM CST Tue Dec 3 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 440 AM CST Tue Dec 3 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Sustained winds of 25 to 30 mph and wind gusts over 40 mph are possible Wednesday afternoon into Thursday morning, with the stronger winds west of the Mississippi River. Wind chills below zero are possible Thursday morning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Nearby
Wind Advisories in Wisconsin, 2024Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.